Go to the content. | Move to the navigation | Go to the site search | Go to the menu | Contacts | Accessibility

| Create Account

Cossu, Laura (2017) Factorizations of invertible matrices into products of elementary matrices and of singular matrices into products of idempotent matrices. [Ph.D. thesis]

Full text disponibile come:

[img]
Preview
PDF Document
1359Kb

Abstract (english)

In this thesis we consider two classical problems, originated respectively by a 1966 paper by P. Cohn and by a 1967 one by J.A. Erdos, concerning the factorization of square matrices with entries in an arbitrary domain: we want to characterize integral domains R satisfying property

(GEn), every n x n invertible matrix over R is a product of elementary matrices;

and those satisfying property

(IDn), every n x n singular matrix over R is a product of idempotent matrices.

There is a deep relationship between properties (GEn) and (IDn). An important result by Ruitenburg (1993) shows that they are equivalent for Bézout domains (i.e. integral domains whose finitely generated ideals are principal).
Moreover, if R is a Bézout domain, then R satisfies (GEn) for any n≥2 if and only if it satisfies (GE2) if and only if it satisfies (ID2) if and only if it satisfies (IDn) for any n≥2. Thus, in this case, it is enough to consider matrices of dimension 2.

The thesis investigates two conjectures, as natural as hard to prove in general. The first one, due to Salce and Zanardo (2014) and suggested by important results on number fields, is the following: "a principal ideal domain R satisfies the property (ID2) if and only if it is Euclidean". In support of this conjecture, in this thesis we prove that it is valid in two important classes of non-Euclidean PID's: (i) the coordinate rings of special
non-singular algebraic curves defined over a perfect field k, among them the coordinate rings of conics without k-rational points and the coordinate rings of elliptic curves having the point at infinity as unique k-rational point; (ii) the class of non-Euclidean PID's constructed by D.D. Anderson in a
1988 paper. The cases (i) and (ii) require different proofs, based on delicate technical lemmas. From these results we get that the conjecture seems to be verified by every non-Euclidean PID appeared in the literature.
The second conjecture studied in this thesis is related to the factorization of singular matrices into idempotent ones: "an integral domain R verifying (GE2) must be a Bézout domain".
Unique factorization domains, projective-free domains and PRINC domains, introduced by Salce and Zanardo in 2014, satisfy the conjecture. In the thesis we exhibit an example of PRINC domain which is neither UFD nor projective-free. We also prove that if an integral domain R satisfies the property (ID2), then it is a Prüfer domain (i.e. finitely generated ideals of R are invertible); thus in order to study the second conjecture we can confine ourselves to the class of Prüfer domains. Moreover, we show that if any integral domain R satisfies property (ID2), then it satisfies also property (GE2). Using this result and properly applying some results by Cohn (1996), in support of the conjecture we find a class of coordinate rings of smooth algebraic curves that are not PID's and that do not satisfy property (ID2); moreover we prove that also the ring Int(Z) of integer-valued polynomials does not
verify this property.

Abstract (italian)

In questa tesi si considerano due problemi classici, originati rispettivamente da un lavoro di P. Cohn del 1966 e da uno di J.A. Erdos del 1967, inerenti la fattorizzazione di matrici quadrate a coefficienti in un arbitrario dominio di integrità: caratterizzare i domini di integrità R che soddisfano la proprietà

(GEn), ogni matrice invertibile n x n a valori in R è prodotto di matrici elementari;

e quelli che soddisfano la proprietà

(IDn), ogni matrice singolare n x n a valori in R è prodotto di matrici idempotenti.

Vi è una stretta correlazione tra le proprietà (GEn) e (IDn). Un importante risultato di Ruitenburg (1993) mostra che esse sono equivalenti nei domini di Bézout (cioè domini integrali in cui ogni ideale finitamente generato è principale). Inoltre, se R è un dominio di Bézout, allora R soddisfa (GEn) per ogni n≥2 se e solo se vale la (GE2), se e solo se vale la (ID2), se e solo se verifica la (IDn) per ogni n≥2. In questo caso è quindi sufficiente
considerare le matrici di dimensione 2.

La trattazione si sviluppa attorno allo studio di due congetture, tanto naturali quanto difficili da dimostrare in generale.
La prima, proposta da Salce e Zanardo (2014) e ispirata da importanti risultati sui campi di numeri algebrici, è la seguente: "un dominio a ideali principali R soddisfa la proprieta (GE2) se e solo se è Euclideo".
A supporto di tale congettura, nella tesi viene dimostrata la sua validità in due importanti classi di PID non Euclidei: (i) gli anelli delle coordinate di speciali curve algebriche non singolari definite su un campo perfetto k, tra cui l'anello delle coordinate delle coniche prive di punti razionali su k e quello delle curve ellittiche aventi il punto all'infinito come unico punto razionale;
(ii) i PID non Euclidei costruiti da D.D. Anderson in un lavoro del 1988. I casi (i) e (ii) richiedono differenti dimostrazioni, basate su delicati lemmi tecnici. Da tali risultati si evince che la congettura sembra essere verificata da tutti i PID non Euclidei apparsi in letteratura.
La seconda congettura studiata nella tesi è legata alla fattorizzazione di matrici singolari in idempotenti: "un dominio R avente la proprietà (ID2) deve essere necessariamente un dominio di Bézout".
I domini a fattorizzazione unica, quelli projective-free, e i domini PRINC, introdotti da Salce e Zanardo nel 2014, soddisfano la congettura. Nella tesi si è trovato un esempio di dominio PRINC che non è né UFD né projective-free. Si è inoltre provato che se un dominio R soddisfa la proprietà (ID2), allora R è un dominio di Prüfer (i.e. gli ideali finitamente generati sono invertibili); la seconda congettura può essere quindi studiata limitandosi alla classe dei domini di Prüfer. Si è dimostrato che se un qualunque dominino di integrità R verifica la proprietà (ID2), allora verifica anche la (GE2). Utilizzando tale risultato e applicando opportunamente differenti risultati di Cohn (1966), a
sostegno della congettura si è trovata una classe di anelli coordinati di curve non singolari che sono domini di Dedekind non PID che non soddisfano la proprietà (ID2); si è inoltre provato che neanche l'anello Int(Z) dei polinomi a valori interi verifica tale proprietà.

Statistiche Download
EPrint type:Ph.D. thesis
Tutor:Zanardo, Paolo
Ph.D. course:Ciclo 29 > Corsi 29 > SCIENZE MATEMATICHE
Data di deposito della tesi:07 July 2017
Anno di Pubblicazione:07 July 2017
Key Words:PAROLE CHIAVE: Fattorizzazione di matrici su domini di integrità Matrici elementari Matrici idempotenti PID non Euclidei Domini di Dedekind e di Prüfer KEYWORDS: Factorization of matrices over integral domains Elementary matrices Idempotent matrices non-Euclidean PID's Dedekind and Prüfer domains
Settori scientifico-disciplinari MIUR:Area 01 - Scienze matematiche e informatiche > MAT/02 Algebra
Struttura di riferimento:Dipartimenti > Dipartimento di Matematica
Codice ID:10435
Depositato il:30 Oct 2018 09:56
Simple Metadata
Full Metadata
EndNote Format

Bibliografia

I riferimenti della bibliografia possono essere cercati con Cerca la citazione di AIRE, copiando il titolo dell'articolo (o del libro) e la rivista (se presente) nei campi appositi di "Cerca la Citazione di AIRE".
Le url contenute in alcuni riferimenti sono raggiungibili cliccando sul link alla fine della citazione (Vai!) e tramite Google (Ricerca con Google). Il risultato dipende dalla formattazione della citazione.

[1] D. D. Anderson. An existence theorem for non-Euclidean PIDs. Comm. Algebra, 16(6):1221-1229, 1988. Cerca con Google

[2] E. Artin. Algebraic numbers and algebraic functions. Gordon and Breach Science Publishers, New York-London-Paris, 1967. Cerca con Google

[3] M. Auslander and D. A. Buchsbaum. Groups, rings, modules. Harper & Row, Publishers, New York-London, 1974. Harper's Series in Modern Mathematics. Cerca con Google

[4] H. Bass. Introduction to some methods of algebraic K-theory. American Mathematical Society, Providence, R.I., 1974. Expository Lectures from the CBMS Regional Conference held at Colorado State University, Ft. Collins, Colo., August 24-28, 1973, Conference Board of the Mathematical Sciences Regional Conference Series in Mathematics, No.20. Cerca con Google

[5] K. P. S. Bhaskara Rao. Products of idempotent matrices over integral domains. Linear Algebra Appl., 430(10):2690-2695, 2009. Cerca con Google

[6] M. L. Brown. A note on Euclidean rings of affine curves. J. London Math. Soc. (2), 29(2):229-236, 1984. Cerca con Google

[7] M. L. Brown. Euclidean rings of affine curves. Math. Z., 208(3):467-488, 1991. Cerca con Google

[8] P.-J. Cahen and J.-L. Chabert. Integer-valued polynomials, volume 48 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI, 1997. Cerca con Google

[9] P.-J. Cahen and J.-L. Chabert. What you should know about integer-valued polynomials. Amer. Math. Monthly, 123(4):311-337, 2016. Cerca con Google

[10] J. W. S. Cassels. LMSST: 24 Lectures on Elliptic Curves. Cambridge University Press, 1991. Cambridge Books Online. Cerca con Google

[11] J.-L. Chabert. Un anneau de Prüfer. J. Algebra, 107(1):1-16, 1987. Cerca con Google

[12] C.-A. Chen and M.-G. Leu. The 2-stage Euclidean algorithm and the restricted Nagata's pairwise algorithm. J. Algebra, 348:1-13, 2011. Cerca con Google

[13] C. Chevalley. Introduction to the Theory of Algebraic Functions of One Variable. Mathematical Surveys, No. VI. American Mathematical Society, New York, N. Y., 1951. Cerca con Google

[14] P. M. Cohn. Rings with a weak algorithm. Trans. Amer. Math. Soc., 109:332-356, 1963. Cerca con Google

[15] P. M. Cohn. On the structure of the GL2 of a ring. Inst. Hautes Etudes Sci. Publ. Math., (30):5-53, 1966. Cerca con Google

[16] G. E. Cooke. A weakening of the Euclidean property for integral domains and applications to algebraic number theory. I. J. Reine Angew. Math., 282:133-156, 1976. Cerca con Google

[17] G. E. Cooke. A weakening of the Euclidean property for integral domains and applications to algebraic number theory. II. J. Reine Angew. Math., 283/284:71-85, 1976. Cerca con Google

[18] L. Cossu, P. Zanardo, and U. Zannier. Products of elementary matrices and non-Euclidean principal ideal domains. submitted, 2017. Cerca con Google

[19] R. J. H. Dawlings. Products of idempotents in the semigroup of singular endomorphisms of a finite-dimensional vector space. Proc. Roy. Soc. Edinburgh Sect. A, 91(1-2):123-133, 1981/82. Cerca con Google

[20] J. A. Erdos. On products of idempotent matrices. Glasgow Math. J., 8:118-122, 1967. Cerca con Google

[21] M. Fontana, J. A. Huckaba, and I. J. Papick. Prüfer domains, volume 203 of Monographs and Textbooks in Pure and Applied Mathematics. Marcel Dekker, Inc., New York, 1997. Cerca con Google

[22] J. Fountain. Products of idempotent integer matrices. Math. Proc. Cambridge Philos. Soc., 110(3):431-441, 1991. Cerca con Google

[23] L. Fuchs and L. Salce. Modules over non-Noetherian domains, volume 84 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI, 2001. Cerca con Google

[24] W. Fulton. Algebraic curves. An introduction to algebraic geometry. W. A. Benjamin, Inc., New York-Amsterdam, 1969. Notes written with the collaboration of Richard Weiss, Mathematics Lecture Notes Series. Cerca con Google

[25] R. Gilmer. Multiplicative ideal theory, volume 90 of Queen's Papers in Pure and Applied Mathematics. Queen's University, Kingston, ON, 1992. Corrected reprint of the 1972 edition. Cerca con Google

[26] R. Gilmer and W. Heinzer. On the number of generators of an invertible ideal. J. Algebra, 14:139-151, 1970. Cerca con Google

[27] P. Glivicky and J. Saroch. Quasi-Euclidean subrings of Q[X]. Comm. Algebra, 41(11):4267-4277, 2013. Cerca con Google

[28] X. Guitart and M. Masdeu. Continued fractions in 2-stage Euclidean quadratic fields. Math. Comp., 82(282):1223-1233, 2013. Cerca con Google

[29] J. Hannah and K. C. O'Meara. Products of idempotents in regular rings. II. J. Algebra, 123(1):223-239, 1989. Cerca con Google

[30] M. Harper and M. R. Murty. Euclidean rings of algebraic integers. Canad. J. Math., 56(1):71-76, 2004. Cerca con Google

[31] R. Hartshorne. Algebraic geometry. Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. Cerca con Google

[32] J. M. Howie. The subsemigroup generated by the idempotents of a full transformation semigroup. J. London Math. Soc., 41:707-716, 1966. Cerca con Google

[33] J. M. Howie. Some subsemigroups of infinite full transformation semigroups. Proc. Roy. Soc. Edinburgh Sect. A, 88(1-2):159-167, 1981. Cerca con Google

[34] I. Kaplansky. Elementary divisors and modules. Trans. Amer. Math. Soc., 66:464-491, 1949. Cerca con Google

[35] I. Kaplansky. Modules over Dedekind rings and valuation rings. Trans. Amer. Math. Soc., 72:327-340, 1952. Cerca con Google

[36] I. Kaplansky. Commutative rings. The University of Chicago Press, Chicago, Ill.-London, revised edition, 1974. Cerca con Google

[37] M. Kong. Euler classes of inner product modules. Journal of Algebra, 49(1):276-303, 1977. Cerca con Google

[38] T. J. Laffey. Products of idempotent matrices. Linear and Multilinear Algebra, 14(4):309-314, 1983. Cerca con Google

[39] T. Y. Lam. Modules with isomorphic multiples, and rings with isomorphic matrix rings, a survey. Monographie No. 35, L'Enseignement Cerca con Google

Math., 1999. Cerca con Google

[40] S. Lang. Introduction to algebraic and abelian functions, volume 89 of Graduate Texts in Mathematics. Springer-Verlag, New York-Berlin, second edition, 1982. Cerca con Google

[41] M.-G. Leu. The restricted Nagata's pairwise algorithm and the Euclidean algorithm. Osaka J. Math., 45(3):807-818, 2008. Cerca con Google

[42] D. Lorenzini. An invitation to arithmetic geometry, volume 9 of Graduate Studies in Mathematics. American Mathematical Society, Providence, RI, 1996. Cerca con Google

[43] R. E. MacRae. On unique factorization in certain rings of algebraic functions. J. Algebra, 17:243-261, 1971. Cerca con Google

[44] R. Markanda. Euclidean rings of algebraic numbers and functions. J.Algebra, 37(3):425-446, 1975. Cerca con Google

[45] S. McAdam and R. G. Swan. Unique comaximal factorization. J. Algebra, 276(1):180-192, 2004. Cerca con Google

[46] B. R. McDonald. Linear algebra over commutative rings, volume 87 of Monographs and Textbooks in Pure and Applied Mathematics. Marcel Dekker, Inc., New York, 1984. Cerca con Google

[47] K. C. O'Meara. Products of idempotents in regular rings. Glasgow Math. J., 28(2):143-152, 1986. Cerca con Google

[48] O.T. O'Meara. On the finite generation of linear groups over hasse domains. Journal für die reine und angewandte Mathematik, 217:79-108, 1965. Cerca con Google

[49] G. Peruginelli, L. Salce, and P. Zanardo. Idempotent Pairs and PRINC Domains, pages 309-322. Springer International Publishing, Cham, 2016. Cerca con Google

[50] M. A. Reynolds and R. P. Sullivan. Products of idempotent linear transformations. Proc. Roy. Soc. Edinburgh Sect. A, 100(1-2):123-138, 1985. Cerca con Google

[51] J. J. Rotman. Advanced modern algebra. Part 1, volume 165 of Graduate Studies in Mathematics. American Mathematical Society, Providence, RI, third edition, 2015. Cerca con Google

[52] W. Ruitenburg. Products of idempotent matrices over Hermite domains. Semigroup Forum, 46(3):371-378, 1993. Cerca con Google

[53] L. Salce and P. Zanardo. Products of elementary and idempotent matrices over integral domains. Linear Algebra Appl., 452:130-152, 2014. Cerca con Google

[54] J. D. Sally and W. V. Vasconcelos. Stable rings. J. Pure Appl. Algebra, 4:319-336, 1974. Cerca con Google

[55] P. Samuel. Lectures on unique factorization domains. Notes by M. Pavman Murthy. Tata Institute of Fundamental Research Lectures on Mathematics, No. 30. Tata Institute of Fundamental Research, Bombay, Cerca con Google

1964. Cerca con Google

[56] P. Samuel. About Euclidean rings. J. Algebra, 19:282-301, 1971. Cerca con Google

[57] H.-W. Schülting. Uber die Erzeugendenanzahl invertierbarer Ideale in Prüferringen. Comm. Algebra, 7(13):1331-1349, 1979. Cerca con Google

[58] J. H. Silverman. The arithmetic of dynamical systems, volume 241 of Graduate Texts in Mathematics. Springer, New York, 2007. Cerca con Google

[59] J. H. Silverman. The arithmetic of elliptic curves, volume 106 of Graduate Texts in Mathematics. Springer, Dordrecht, second edition, 2009. Cerca con Google

[60] H. Stichtenoth. Algebraic function fields and codes, volume 254 of Graduate Texts in Mathematics. Springer-Verlag, Berlin, second edition, 2009. Cerca con Google

[61] R. G. Swan. Algebraic vector bundles on the 2-sphere. Rocky Mountain J. Math., 23(4):1443-1469, 12 1993. Cerca con Google

[62] G. D. Villa Salvador. Topics in the theory of algebraic function fields. Mathematics: Theory & Applications. Birkhäuser Boston, Inc., Boston, MA, 2006. Cerca con Google

[63] P. J. Weinberger. On Euclidean rings of algebraic integers. In Analytic number theory (Proc. Sympos. Pure Math., Vol. XXIV, St. Louis Univ., St. Louis, Mo., 1972), pages 321-332. Amer. Math. Soc., Providence, R. I., 1973. Cerca con Google

Download statistics

Solo per lo Staff dell Archivio: Modifica questo record